• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Sat, 22.06.24

Original Articles

IMAJ | volume

Journal 4, April 2001
pages: 243-246

Homocystein elevation with fibrates: is it a class effect?

    Summary

    Background: Case-control and prospective studies indicate that an elevated plasma homocysteine level is a powerful risk factor for atherosclerotic vascular diseases. Certain medications can induce hyperhomocystinemia, such as methotrexate, trimethoprim and anti-epileptic drugs. There are few reports indicating an interaction between lipid-lowering drugs (cholestyramine and niacin) and homocysteine. Recently, an interaction was shown between fenofibrate and benzafibrates (a fibric acid derivative) and homocysteine plasma levels.

    Objectives: To evaluate the effects of different fibrates on plasma homocysteine levels and to measure the reversibility of this effect.

    Methods and Results: We investigated the effects of ciprofibrate and bezafibrate on homocysteine levels in patients with type IV hyperlipidemia and/or low high density lipoprotein levels. While a 57% increase in homocysteine was detected in the ciprofibrate-treated group (n=26), a 17% reduction n homocysteine was detected in the group treated with bezafibrate (n=12). The increase in homocysteine in the ciprofibrate-treated group was sustained for the 12 weeks of treatment and was partially reversible after 6 weeks of discontinuing the ciprofibrate therapy.

    Conclusions: These results indicate that an increase In plasma homocysteine levels following administration of flbrates is not a class effect, at least in its magnitude. Moreover, it is reversible upon discontinuation of the treatment.

     

    Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
    The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
    © All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

    2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel